All links within content go to MayoClinic.com
The stomach cramps. The frequent trips to the bathroom. Diarrhea is a common side effect in some people receiving treatment for cancer. And it's another side effect you might endure on your path to recovery.
But diarrhea can be more than an inconvenience for people with cancer — it can be a sign of something much more serious. Knowing what symptoms are routine and which are serious can help you understand when to call your doctor.
Everyone gets diarrhea now and then. If you have cancer, the common causes of diarrhea can still affect you. But there are additional causes of diarrhea specific to cancer, including:
Several types of cancer treatment can cause diarrhea:
Chemotherapy. Chemotherapy tends to kill fast-growing cells. The cells in your hair, the cells in your bone marrow that make your blood, and the cells that line your intestines are among the most rapidly growing cells in your body. Therefore the typical side effects of chemotherapy include hair loss, decreased blood counts and damage to your intestinal lining. If your chemotherapy causes sufficient damage to the lining of your intestine, diarrhea may result. Not all chemotherapy drugs cause diarrhea. Ask your doctor about your specific type of treatment.
Your doctor can reduce your chemotherapy-related diarrhea by reducing your dose or stopping your chemotherapy. Tell your doctor if you're experiencing diarrhea, especially if you take daily chemotherapy. Severe problems can occur if you continue to take the chemotherapy.
- Radiation therapy. Radiation therapy usually focuses treatment directly at your cancer, though in rare cases radiation is given to your whole body. If your tumor is in your abdominal or pelvic area, diarrhea may be a side effect of the radiation. How severe your diarrhea will be depends on your radiation dose. If radiation therapy is causing your diarrhea, it typically resolves once you complete therapy, but it can persist for several months after treatment.
- Surgery. Surgery to remove a tumor can be one of the most effective treatments for cancer. However, if your surgeon must remove certain parts of your intestine in order to remove the cancer, this might alter your intestines' ability to absorb nutrients or fat and may result in diarrhea.
- Bone marrow transplant. Chemotherapy and total-body radiation therapy given as part of a bone marrow transplant can cause diarrhea. Diarrhea can also be a complication of graft-versus-host disease if you received bone marrow from a donor. In graft-versus-host disease, the transplanted bone marrow cells try to reject your body. One side effect of this may be diarrhea.
Stress and anxiety
The stress and anxiety that you feel when you're fighting cancer also can cause diarrhea.
Certain cancers can cause diarrhea, including:
- Hormone-producing (neuroendocrine) tumors, including carcinoid syndrome and Zollinger-Ellison syndrome
- Colon cancer
- Medullary carcinoma of the thyroid
- Pancreatic cancer
- Cancers of the bile duct and gallbladder
The duration and severity of your diarrhea depend on what's causing your signs and symptoms. Talk to your doctor about what you can expect and how long your diarrhea will last.
Diarrhea typically causes stomach cramps and loose, watery stools. Mostly it's an inconvenience. But if your symptoms persist or get worse, it could be a sign of something more serious, such as a bowel obstruction. Diarrhea can also lead to other problems, such as severe dehydration.
Some signs and symptoms are more serious than others are. Call your doctor right away if you have any of the following:
- Six or more loose bowel movements a day for more than two days
- Blood in your stool
- Inability to urinate for 12 hours or more
- Inability to drink any liquids for more than two days
- Weight loss due to diarrhea
- Diarrhea after several days of constipation
- Dizziness or lightheadedness when standing
- Passing out
- Inability to take in more liquids than you're able to pass in stool
- Severe abdominal pain
- Overwhelming fatigue
If your diarrhea doesn't seem severe but starts to interfere with your daily activities, such as if you're concerned about leaving home or going somewhere without a bathroom nearby, talk to your doctor. If abdominal cramping is keeping you from your daily activities, discuss this with your doctor, as well.
When you begin experiencing diarrhea, you can take action by modifying what you eat and drink, including:
- Drink clear liquids. As soon as your diarrhea starts, switch to a diet of clear liquids, such as water, apple juice, clear broth and popsicles. Avoid milk products, as lactose intolerance may be part of your diarrhea.
- Eat low-fiber foods. As your diarrhea starts to improve, add foods low in fiber to your diet, such as bananas, rice, applesauce and toast.
- Eat frequent small meals.
- Eat foods that are high in potassium. Potassium is an important mineral that you can lose through diarrhea. Try eating bananas, potatoes and apricots to boost your potassium levels. If you have kidney problems, consult with your doctor before eating foods that are high in potassium.
- Avoid foods that can irritate your digestive tract. These include dairy products, spicy foods, alcohol, foods and beverages that contain caffeine, and foods high in fiber and fat.
As you start to feel better, you can slowly adjust your diet back to your normal fare.
If changes to your diet aren't reducing your discomfort from diarrhea, your doctor might prescribe medications to offer you relief. Common medications for cancer-related diarrhea include:
- Opioids. You might be familiar with opioids for pain treatment, but these drugs can also reduce your diarrhea by slowing movement through your intestines. Loperamide (Imodium A-D) causes fewer side effects than other opioids do, making it a common treatment choice.
- Anti-secretory agents. These drugs reduce the amount of fluid your body secretes, making your stools firmer. Examples of anti-secretory agents include aspirin, bismuth subsalicylate (Pepto-Bismol), corticosteroids and octreotide.
- Fiber. Adding fiber supplements may help ease some types of diarrhea. Discuss your options with your doctor before using fiber supplements.
Other medications are available, but what type you'll take will depend on the severity of your diarrhea and what's causing it.
Though discussing your diarrhea with your doctor might be embarrassing, it's very important that you mention your signs and symptoms to your doctor. Diarrhea that accompanies cancer treatment can be serious. The sooner you tell your doctor, the sooner your doctor can act to help relieve your symptoms.